Hail, Winona
- When
- July 27, 6:27 AM CST
- Where
- Winona County, 1.64 mi ESE of Winona
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.040, -91.620
Morning storms moved southeast across portions of southeast Minnesota during the morning of July 27th. Some of these storms produced hail that fell across parts of Winona and Houston Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Morning storms moved southeast across portions of southeast Minnesota during the morning of July 27th. Some of these storms produced hail that fell across parts of Winona and Houston Counties. The largest reported hail was half dollar sized in La Crescent (Houston County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 5:28 AM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 628 AM CDT Tue Jul 27 2021 .SHORT TERM...(Today through Wednesday) Issued at 330 AM CDT Tue Jul 27 2021 HEAT: the heat/humidity continues through Wed, with some relief coming Thu as upper level trough works to force the hottest air south/back west. Wed still shaping up to be the hottest day of the two, with models consistent in tipping more of the heat buried under the western ridge eastward. NAM by far the most aggressive with 925 mb temps upwards of +33 C (potential for record sfc temps in that scenario). The GFS is 4 degrees cooler with the EC a couple ticks below that. The NAM/GFS have been trending too warm of late and tempering back their aggressiveness is warranted. Dewpoints also looking too high in the NAM (mid/upper 70s)...with lower 70s more reasonable. End result in afternoon heat indices topping out in the mid/upper 90s today, looking to reach/exceed 100 for Wed. If temps and/or dewpoints just a degree or two higher Wed, +105 F could be reached. Per coordination with surroundings offices, won't issue any heat related headlines at this time. That said, will need at least an Advisory for a good chunk of the area Wed afternoon, not ruling out the potential for a warning. TODAY/TONIGHT STORM CHANCES: ongoing convection across northern WI will make some progress southward early this morning, following the CAPE gradient and nose of the low level jet. Convection should be on the wane though as the jet decreases/shifts east and storms shift out of the instability gradient. However, the storms will leave an outflow boundary, which should mingle/merge with the current sfc front laying up across northern mn/northern wi. Where this sits later this afternoon will be key for convective possibilities with "fat" CAPE profiles via RAP soundings providing plenty of punch for storms/updrafts. However, same soundings point to warmer low layers (CAP) to inhibit convection - so need a kicker that sfc boundary could/would provide. After the early morning storms, the CAMS aren't very enthusiastic over convective until early evening - suggesting they think the CAP will win out and/or not enough convergence. Think there will be enough forcing to trigger at least some isolated storms, moreso closer to 00z. Where? Not sure we will have a good idea on that until after the morning convection is over. Probably closer to I-90 northward. IF storms get going, there will be a strong/severe risk. Ample CAPE while decent 0-6 km/0-3 km shear for storm organization. Large hail potential, but locally damaging winds could occur too (dry sub cloud layer via soundings). WED STORM CHANCES: while today has questions in where/if storms will get going after early this morning, Wed showing much more promise in the likelihood for storms along with severe potential. First, weak ripple in the upper level flow and the low level jet look to spark storms across the dakotas late tonight, diving southeast (likely along the western portions of the sfc front), taking aim at southeast MN after 12z-ish Wed morning. MUCAPE axis around 1000 J/kg to help perk up the storms. Storms should still be elevated as the approach, and a few could be strong with some small hail threat. Second, another piece of shortwave energy (and a bit stronger) slated to slide across northern/northern Wi for Wed afternoon with associated sfc low pushing into WI. Punchy 850 mb jet/moisture transport will work into and across the still linger warm front in the afternoon. Plenty of instability with stronger wind shear (50 kts 0-6km) compared to the morning would bring a higher threat for severe storms...with a multitude of severe risks, including tornadoes. Where the high threat lays out will depend on what occurs in the morning along with the track of the shortwave/low/warm front. So, nothing clear cut as of yet. Most models currently support holding the higher threat along/north-east of I-94...and this looks reasonable at this time. That's not set in stone though either. It's a period of keep a close eye on. .LONG TERM...(Wednesday Night through Monday) Issued at 330 AM CDT Tue Jul 27 2021 Main forecast concerns are mainly temperatures Wednesday night through Monday. Upper level trough digs over the northeastern United States/Upper Great Lakes Region through the period. This allows for northerly flow aloft to occur over the forecast area and advect cooler air into the region. The 27.00z GFS/ECMWF show 925mb temperatures of plus 17 to plus 20 degrees celsius by 00z Monday and 26.12z NAEFS standard anomalies are around -1 degree below normal. Temperatures are expected to be slightly below to near normal through the period. High temperatures will be in the 70s to middle 80s. A couple of weak impulses embedded in the northerly flow aloft will provide periodic small chances for showers/storms Thursday night into Monday. Confidence in timing of each individual impulse is low. Much of the period will be dry. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 628 AM CDT Tue Jul 27 2021 Main taf concern through the period are storm possibilities at both taf sites. A surface warm front extending from central Minnesota to central Wisconsin will be the focus for showers or storms during the taf period. Due to weak moisture convergence and lift along the front...coverage of showers and storms will be isolated to scattered late this afternoon into tonight. The majority of the current shower/storm activity is expected to remain east of the Mississippi River...however outflow boundary from this activity may develop a few showers/storms west of the Mississippi River. This activity may move over both LSE/RST taf sites this morning. Have introduced vicinity thunderstorm at both taf sites for this morning. Based on coverage of convection for late this afternoon into tonight...have left out mention of showers or storms out of the tafs. VFR conditions are expected to prevail through the taf period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM...DTJ AVIATION...DTJ
Hazardous Weather Outlook National Weather Service La Crosse WI 353 AM CDT Tue Jul 27 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 353 AM CDT Tue Jul 27 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight A few non-severe morning storms, mostly across parts of western and central Wisconsin. Isolated storms are possible for the evening hours, with Wisconsin again more favored. If storms do fire, there would be a severe risk with hail and wind the threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances increase Wednesday, with an increased risk for severe storms in the afternoon and evening. Threats include large hail, damaging winds and possibly a tornado or two. Wisconsin could again hold the higher severe risk. Wednesday will also bring potentially dangerous heat to the region with afternoon heat indices from 90 to 105 degrees. .SPOTTER INFORMATION STATEMENT... No action needed today. A few spotter groups could be needed Wednesday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Special Weather Statement
National Weather Service La Crosse WI
149 AM CDT Tue Jul 27 2021
WIZ017-029-270745-
Taylor-Clark-
149 AM CDT Tue Jul 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CLARK AND
TAYLOR COUNTIES...
At 147 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spirit to near Ladysmith. Movement
was southeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Medford, Rib Lake, Chelsea, Westboro, Jump River, Stetsonville,
Gilman, Lublin, The Mondeaux Flowage, Perkinstown, Esadore Lake,
Donald, North Twin Lake, Hannibal, and Wood Lake.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4502 9032 4503 9092 4538 9092 4538 9004
TIME...MOT...LOC 0647Z 323DEG 52KT 4551 9012 4544 9098
DTJSpecial Weather Statement
National Weather Service La Crosse WI
245 AM CDT Tue Jul 27 2021
WIZ017-029-270845-
Taylor-Clark-
245 AM CDT Tue Jul 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLARK AND
TAYLOR COUNTIES...
At 243 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of New Wood Wildlife Area
to 11 miles south of Sheldon. Movement was southeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Medford, Colby, Thorp, Greenwood, Owen, Rib Lake, Chelsea, Westboro,
Jump River, Longwood, Stetsonville, Goodrich, Gilman, Curtiss,
Lublin, and Atwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4477 9032 4478 9092 4538 9092 4538 9004
TIME...MOT...LOC 0743Z 322DEG 23KT 4516 8999 4515 9089
DTJSpecial Weather Statement National Weather Service La Crosse WI 634 AM CDT Tue Jul 27 2021 WIZ029-271230- Clark- 634 AM CDT Tue Jul 27 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HALF OF CLARK COUNTY... At 632 AM CDT, strong thunderstorms were located over the southern half of Clark County. These thunderstorms were moving southeast at 45 mph. Winds in excess of 30 mph and small hail are possible with these storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4478 9032 4445 9032 4465 9092 4497 9092 TIME...MOT...LOC 1132Z 292DEG 38KT 4465 9052 JSB
Special Weather Statement National Weather Service La Crosse WI 701 AM CDT Tue Jul 27 2021 WIZ032>034-041-042-271300- Buffalo-Jackson-Trempealeau-La Crosse-Monroe- 701 AM CDT Tue Jul 27 2021 ...A STRONG THUNDERSTORM WILL MOVE THROUGH WEST CENTRAL WISCONSIN... At 659 AM CDT, a strong thunderstorm was located over Arcadia, moving southeast at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. This storm will be near... Galesville around 730 AM CDT. North Bend around 750 AM CDT. LAT...LON 4421 9170 4436 9157 4411 9085 4388 9104 TIME...MOT...LOC 1159Z 300DEG 24KT 4425 9155 JSB
Special Weather Statement
National Weather Service La Crosse WI
708 AM CDT Tue Jul 27 2021
WIZ029-034-271315-
Jackson-Clark-
708 AM CDT Tue Jul 27 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK AND
NORTHERN JACKSON COUNTIES...
At 707 AM CDT, strong thunderstorms were clustered near Fairchild, or
13 miles west of Neillsville, moving southeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Neillsville around 730 AM CDT.
Shortville around 740 AM CDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4459 9117 4460 9092 4483 9092 4463 9032
4427 9032
TIME...MOT...LOC 1207Z 291DEG 29KT 4463 9084
JSBThe La Crosse radar (KARX), 42 km away, was scanning. The volume nearest the first event began at 12:28 UTC.
3 hail. Local standard time, as filed.
Quarter sized hail was reported near La Crescent.
Quarter to half dollar sized hail was reported in La Crescent.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973142, 973144, 973147.